Mississippi, 2004

Hail and Damaging Winds in Mississippi, August 24, 2004

August 24, 2004 · NWS MEG · 4 events in 2 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 24, 1:35 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 24, 1:35 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CDT TUE AUG 24 2004

.DISCUSSION...

SHORTWAVE ALONG THE MS VALLEY MOVING THRU THE REGION THIS AFTN. A
WEAKENING 250 MB SPEED MAX ALSO LIFTING THRU THE AREA. THESE
FEATURES COMBINED WITH AFTN HEATING RESULTING IN SCT TSTMS ACRS THE
MID SOUTH. THE MAIN FORECAST PROBLEM THIS EVENING IS THE STRONG
OUTFLOW BOUNDARY PUSHING SOUTH ACRS MO. DIFFICULT TO ASCERTAIN JUST
HOW FAR SOUTH THIS WL PUSH. IF IT DOES PUSH INTO NE AR AND THE MO
BOOTHEEL THE ENVIRONMENT IS RIPE FOR DEVELOPMENT WITH SFC DEWPOINTS
IN THE MID 70S AND CAPES OF 3000 + J/KG. WL BUMP POPS ACRS NE AR AND
MO BOOTHEEL TO 50 PERCENT FOR THIS EVENING. ELSW WL GO WITH 30/40
PERCENT UNTIL MIDNIGHT. EXPECT THUNDERSTORMS TO SLOWLY DIE WITH LOSS
OF HEATING.

UPPER RIDGE A LITTLE STRONGER ON WED. WITH NO VISIBLE TRIGGERS WL
HAVE TO RELY ON AFTN HEATING FOR SCT THUNDERSTORMS. SHOULD BE DRY IN
THE MORNING. EXPECT MORE SUNSHINE TOMORROW WITH LOWER 1000-500 MB
MEAN RH VALUES. SHORTWAVE MOVES INTO THE MID SOUTH WED NIGHT SO WL
INCLUDE A POP FOR THE ENTIRE NIGHT. ON THU AND FRI THE SHORTWAVE
ROTATES UNDERNEATH THE DEVELOPING UPPER RIDGE ACRS THE REGION. THIS
FEATURES MAY PROVIDES SOME FOCUS FOR CONVECTIVE ACTIVITY THU AND
FRI...MAINLY ACRS SE SXNS...SO HAVE GONE A LITTLE HIER ON POPS
THERE. TEMPS SHOULD BE LITTLE WARMER...LOW 90S...BY FRI WITH UPPER
RIDGE ACRS THE AREA.

EXTENDED PATTERN NOT QUITE AS AMPLIFIED ON LATEST MODEL RUNS. AS A
RESULT FRONT MOVES THRU THE AREA VERY SLOWLY LATER THIS WEEKEND AND
EARLY NEXT WEEK AND HAVE EXTENDED POPS INTO MON.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SJM
Hazardous weather outlook, Aug 24, 2:20 AM CST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
320 AM CDT TUE AUG 24 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-250900-
ALCORN MS-BENTON MS-CALHOUN MS-CARROLL TN-CHESTER TN-CHICKASAW MS-
CLAY AR-COAHOMA MS-CRAIGHEAD AR-CRITTENDEN AR-CROCKETT TN-CROSS AR-
DE SOTO MS-DECATUR TN-DUNKLIN MO-DYER TN-FAYETTE TN-GIBSON TN-
GREENE AR-HARDEMAN TN-HARDIN TN-HAYWOOD TN-HENDERSON TN-HENRY TN-
ITAWAMBA MS-LAFAYETTE MS-LAKE TN-LAUDERDALE TN-LAWRENCE AR-LEE MS-
LEE AR-MADISON TN-MARSHALL MS-MCNAIRY TN-MISSISSIPPI AR-MONROE MS-
OBION TN-PANOLA MS-PEMISCOT MO-PHILLIPS AR-POINSETT AR-PONTOTOC MS-
PRENTISS MS-QUITMAN MS-RANDOLPH AR-SHELBY TN-ST. FRANCIS AR-
TALLAHATCHIE MS-TATE MS-TIPPAH MS-TIPTON TN-TISHOMINGO MS-TUNICA MS-
UNION MS-WEAKLEY TN-YALOBUSHA MS-
320 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Aug 24, 5:30 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT TUE AUG 24 2004

MSZ007-250000-
TUNICA MS-
630 PM CDT TUE AUG 24 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TUNICA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF TUNICA AT 630 PM
CDT...MOVING NORTHEAST AT 25 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED. HOWEVER...SMALL HAIL...DANGEROUS LIGHTNING AND VERY
HEAVY RAIN ARE EXPECTED WITH THIS STORM.

PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 122 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Panola

When
August 24, 7:05 PM CST to 7:10 PM CST
Where
Panola County, Courtland
Measured
1 in hail
Property damage
$100
Reported by
LAW ENFORCEMENT
Coordinates
34.250, -89.950

Thunderstorm Wind, Panola

When
August 24, 7:30 PM CST to 7:35 PM CST
Where
Panola County, Batesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.317, -89.950

Some trees were blown down.

Thunderstorm Wind, Marshall

When
August 24, 8:00 PM CST to 8:05 PM CST
Where
Marshall County, Waites
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
34.700, -89.367

A trucker was blown off of Highway 78. The driver suffered minor injuries.

Hail, Marshall

When
August 24, 8:00 PM CST to 8:05 PM CST
Where
Marshall County, Waites
Measured
1 in hail
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
34.700, -89.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422051, 5422112, 5422110, 5422111.